Hail, Wichita
- When
- November 19, 9:40 AM CST
- Where
- Wichita County, Electra
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.030, -98.920
Social media image showing nickel to quarter size hail. Time is radar estimated.
Increasing isentropic ascent, in advance of an approaching (low amplitude) shortwave trough, elicited widespread (mainly shallow) convection from the morning into early afternoon of the 19th. Cold temperatures aloft (<-20C) promoted steep lapse rates and weak elevated instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Increasing isentropic ascent, in advance of an approaching (low amplitude) shortwave trough, elicited widespread (mainly shallow) convection from the morning into early afternoon of the 19th. Cold temperatures aloft (<-20C) promoted steep lapse rates and weak elevated instability. Combined with sufficient deep-layer wind shear, brief storm organization occurred with a few thunderstorms across western-north Texas, with one leading to a report of severe-criteria hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 19, 5:15 AM CST, 4 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 515 AM CST Sun Nov 19 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 242 AM CST Sun Nov 19 2023 A surface low over western Kansas is expected to deepen today as it evolves slowly south and east by tonight. This feature is supported by the first of several weak mid-level short wave troughs tracking from the southern Great Basin toward Oklahoma. Southerly boundary layer winds are advecting moisture northward. Given present temperatures across Oklahoma and the degree of moisture moving northward, more stratus and some light fog are likely Sunday morning. The first of these waves will take extant light rain and showers west-to-east across central Oklahoma this morning. The second and deeper short-wave low will approach this this afternoon and increase rain showers over roughly the eastern three-quarters of Oklahoma. Isolated to scattered thunderstorms are expected with this feature this afternoon and evening. A few storms could produce hail to quarters given shear and elevated instability. This upper-low will phase with a larger central plains low through Monday morning with the consolidated trough moving through central Oklahoma after sunrise Monday. Thus, showers and thunderstorms are expected much of tonight and early Monday. && .LONG TERM... (Monday through Saturday) Issued at 242 AM CST Sun Nov 19 2023 Once the phased mid-trough pattern moves east of central Oklahoma after sunrise Monday, another short-wave trough is expected to rotate around the larger low over Kansas. This will sustained low chances for light showers into Monday afternoon. Drier air will begin to advect into Oklahoma on north winds, and low clouds are expected to clear northwest-to-southeast on Tuesday.Building high pressure over the northern U.S. Rockies will increase the MSLP gradient across the plains on Tuesday resulting in near wind advisory criteria in at least northwestern Oklahoma. The airmass, arriving from the Rockies, will not be cold for Oklahoma, but Tuesday will mark an end of the long run of above average temperatures we have had. Dry weather is expected until Friday, after which another front arrives with cooler conditions beyond. && .AVIATION... (12Z TAFS) Issued at 513 AM CST Sun Nov 19 2023 Ceilings are expected to decrease today with IFR conditions possible. Scattered rain showers and some thunder will remain possible across portions of the area through the TAF period. Southerly winds are expected during the day but will shift as a sfc low moves across portions of the area this evening/overnight. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 60 51 58 43 / 90 60 20 0 Hobart OK 65 48 61 43 / 50 20 20 0 Wichita Falls TX 68 51 66 45 / 60 10 20 0 Gage OK 65 43 55 37 / 10 30 30 10 Ponca City OK 58 46 52 40 / 90 90 50 10 Durant OK 67 56 70 44 / 70 70 30 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...09 LONG TERM....09 AVIATION...25
Hazardous Weather Outlook National Weather Service Norman OK 240 AM CST Sun Nov 19 2023 OKZ004>048-050>052-TXZ083>090-192100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 240 AM CST Sun Nov 19 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... Isolated severe thunderstorms may occur later this afternoon and evening across the northern two-thirds of Oklahoma. The severe hazard would be hail up to quarter-size. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .No hazardous weather is expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement National Weather Service Norman OK 920 AM CST Sun Nov 19 2023 OKZ023-027-038-191545- Grady OK-Caddo OK-Comanche OK- 920 AM CST Sun Nov 19 2023 ...A strong thunderstorm will impact portions of northeastern Comanche, southwestern Grady and southeastern Caddo Counties through 945 AM CST... At 920 AM CST, Doppler radar was tracking a strong thunderstorm over southwestern Lake Ellsworth, moving east at 50 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Elgin, Fletcher, Cyril, Cement, Norge, Lake Ellsworth, northeastern Fort Sill, and Ninnekah. This includes Interstate 44 between mile markers 51 and 76. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. If outdoors, consider seeking shelter inside a building. && LAT...LON 3474 9843 3483 9847 3500 9798 3482 9794 TIME...MOT...LOC 1520Z 251DEG 42KT 3481 9837 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH 11
Special Weather Statement
National Weather Service Norman OK
935 AM CST Sun Nov 19 2023
OKZ038-039-044-045-191600-
Cotton OK-Stephens OK-Comanche OK-Jefferson OK-
935 AM CST Sun Nov 19 2023
...Strong thunderstorms will impact portions of southeastern
Comanche, northwestern Jefferson, western Stephens and eastern Cotton
Counties through 1000 AM CST...
At 934 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Geronimo to 4 miles
northeast of Cookietown to 3 miles east of Randlett. Movement was
northeast at 55 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Duncan, Walters, Comanche, Geronimo, Temple, Hastings, Addington,
Waurika Lake, Corum, Central High, Empire City, Hulen, and Taylor.
This includes Interstate 44 between mile markers 17 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3415 9842 3451 9842 3468 9801 3468 9800
3424 9792
TIME...MOT...LOC 1534Z 244DEG 46KT 3444 9842 3433 9842 3419 9840
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
11Special Weather Statement National Weather Service Norman OK 936 AM CST Sun Nov 19 2023 TXZ086-191600- Wichita TX- 936 AM CST Sun Nov 19 2023 ...A strong thunderstorm will impact portions of central Wichita County through 1000 AM CST... At 936 AM CST, Doppler radar was tracking a strong thunderstorm near Electra, moving east at 50 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Northwestern Wichita Falls, Burkburnett, Iowa Park, and Electra. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. If outdoors, consider seeking shelter inside a building. && LAT...LON 3392 9895 3406 9895 3411 9854 3397 9853 TIME...MOT...LOC 1536Z 257DEG 42KT 3399 9893 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH 11
The Altus AFB radar (KFDR), 37 km away, was scanning. The volume nearest the first event began at 15:37 UTC.
1 hail. Local standard time, as filed.
Social media image showing nickel to quarter size hail. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, November 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144657.